Alert archive / Indiana / Flash Flood Warnings in 2016
Flash Flood Warning 45, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 4, 2016, 1:24 PM EDT for Washington County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 1:24 PM EDT (17:24 UTC)
- Expired
- Aug 4, 2016, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, IN
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WGUS53 KLMK 041724
FFWLMK
INC175-042000-
/O.NEW.KLMK.FF.W.0045.160804T1724Z-160804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
124 PM EDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 400 PM EDT
* AT 123 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SALEM...BLUE RIVER...NEW PEKIN...LITTLE YORK...PLATTSBURG...
KOSSUTH...BECKS MILL...HITCHCOCK...ORGAN SPRINGS AND HARRISTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
&&
LAT...LON 3877 8605 3876 8603 3877 8602 3876 8601
3877 8599 3875 8598 3876 8596 3875 8595
3876 8594 3875 8592 3875 8590 3873 8589
3868 8589 3852 8590 3848 8605 3847 8621
3877 8616 3876 8614 3877 8610 3878 8610
$$
JDG1 follow-up statement
327
WGUS73 KLMK 041905
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT THU AUG 4 2016
INC175-041913-
/O.CAN.KLMK.FF.W.0045.000000T0000Z-160804T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IN-
305 PM EDT THU AUG 4 2016
...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3877 8605 3876 8603 3877 8602 3876 8601
3877 8599 3875 8598 3876 8596 3875 8595
3876 8594 3875 8592 3875 8590 3873 8589
3868 8589 3852 8590 3848 8605 3847 8621
3877 8616 3876 8614 3877 8610 3878 8610
$$
JDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:48 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 4, 10:48 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1048 AM EDT THU AUG 4 2016 ...Forecast Update... Issued at 1045 AM EDT Thu Aug 4 2016 Morning water vapor imagery shows mid-level low near SDF with mid- level moisture across the entire region, along with ample low-level moisture. Areas of clouds and sunshine prevail across the area. Surface winds are weak, but have a slight west component (SSW-SW) over parts of western KY and southwest IN, and an east component (SE) over the eastern two-thirds of central KY. Temperatures have already risen into the lower 80s where sunshine prevails, but remain in the mid-upper 70s under cloud cover. With further heating through early afternoon, diurnal heating boundaries, surface wind shift line, and mid-level forcing south and east of the low, scattered to numerous storms should begin developing around noon or early afternoon across the region. High- res models have focused cells already over our northern forecast area (southern IN into north-central KY) but are overdone, with no precip at this time. Nevertheless, current mesoanalysis shows this area to be destabilizing nicely, and some cell development is expected in this area, almost in a deformation zone near and just north and west of the low. Eventually, still expect good cell coverage across portions of east-central and the eastern half of south-central KY. 12z observed and model soundings show deep-layered moisture along with moderate CAPE/instability this afternoon, with weak steering flow. This is a very good setup for highly-efficient rainfall producers from convective cells, so expect high rainfall rates and possibly some isolated flood concerns where cells move slowly over the same area. Currently, downward CAPE (DCAPE) values are marginal, i.e., less favorable for microburst activity, although the strongest cells will pose local strong wind potential this afternoon as the low-level airmass continues to destabilize. Raised max temps this afternoon over our eastern counties a degree or two given current observations and initial sunshine. Issued at 635 AM EDT Thu Aug 4 2016 Confidence in the near-term continues to decrease as previously advertised convection still isn't materializing. Flow is quite weak and all we have seen is a few isolated cells from western into south- central Kentucky. Perhaps a bigger story, especially with less cloud cover than expected, is the patchy fog that has developed. Seeing a few pockets of locally dense fog on area webcams, so we did cover the visibility impacts with a Special Weather Statement. Still expect fog to dissipate fairly quickly. Given that the hi-res models are backing way off on precip for today, the grids have been tweaked to reflect the slower trend of precip moving in. However, further adjustments are quite likely as the day progresses, and it seems prudent to let the day crew make those additional tweaks as we start to heat up. .SHORT TERM (Now through Friday)... Issued at 305 AM EDT Thu Aug 4 2016 With the upper westerlies displaced almost clear to the Canadian border, the main weather player in the Ohio Valley today will be a weak upper low currently near the southern tip of Illinois. This feature will make its way slowly eastward across Kentucky today, resulting in unsettled weather. However, forecast confidence is not very high given that we are not seeing the overnight convection advertised by both the synoptic and hi-res models. All that said, still expect at least scattered T-storms to develop as the day progresses, especially across south-central Kentucky, as we'll become moderately unstable under the upper low. Flow remains quite weak, so we don't expect any organization to the convection, but with precipitable water near 2 inches and slow storm motions, locally torrential rainfall is a continued threat. Will trend POPs downward this evening and tonight as the upper impulse pushes east, but we'll keep a chance going from the Lake Cumberland area northward into the Bluegrass. Friday will be a bit of a squeeze play, as the upper trof lingers over eastern Kentucky and keeps things a bit unsettled in the higher terrain, while areas along and north of the Ohio River will start off dry, but see chances creep up later in the day as a cold front slowly drops SE across Illinois and Indiana. .LONG TERM (Friday Night through Wednesday)... Issued at 315 AM EDT Thu Aug 4 2016 Upper shortwave trof swinging through the Great Lakes will push a respectable cold front into the Ohio Valley Friday night. Frontal passage this far south will be fairly slow, as the stronger flow aloft remains to our north, but scattered storms will develop in the unstable air mass ahead of the boundary. Even with the weak flow, there will be a narrow window of opportunity where DCAPE would support wet microbursts, but still think the greater threat will be locally heavy rainfall. On Saturday expect the POPs to taper down from north to south, with roughly a 50% chance across south-central KY but no more than a slight chance in southern Indiana. For the latter half of the weekend, high pressure over the Great Lakes will build into the Ohio Valley, bringing temps just to the low side of climo, even for lows, and most noticeably dropping the dewpoints into the lower/mid 60s across much of the area. The tranquil and comparatively pleasant weather will continue into early next week. Upper trofiness and southerly low-level flow return Tue- Wed, resulting in the return of higher humidity and diurnal summer T- storms. && .AVIATION (12Z TAF Update)... Issued at 648 AM EDT Thu Aug 4 2016 Main concern for the next couple of hours is below minimum conditions at BWG. Expect conditions to begin to improve as some upper clouds evident on IR satellite make their way into the area. Still think IFR will hold on until around 9 AM CDT, but at least some improvement from below minimums should occur before 830 AM CDT. Elsewhere, clouds have kept SDF/LEX in the VFR range, although both sites have are hovering around 7 SM, so a brief venture into MVFR is still possible. Will stay mostly optimistic at SDF keeping VFR, but will mention a brief MVFR stretch for LEX as a few breaks in the sky cover occur. Otherwise, a slow moving upper disturbance will be the focus for some shower and storm development this afternoon. Think best chances will be at SDF/LEX from midday through the evening, so will mention some VCTS there. The trend has been drier for the BWG region, so will leave mention out for now. Conditions should prevail VFR with some mid and upper clouds and light and variable winds. Any shower or storm will reduce vis significantly due to environmental potential for heavy rain. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........TWF Short Term.....RAS Long Term......RAS Aviation.......BJS
Hazardous weather outlook, Aug 4, 11:07 AM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1107 AM EDT THU AUG 4 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051515- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1107 AM EDT THU AUG 4 2016 /1007 AM CDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS PARTS OF EAST CENTRAL AND SOUTH CENTRAL KENTUCKY. TORRENTIAL RAINFALL AND BRIEF WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS...WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO SATURDAY. TORRENTIAL RAINFALL IS POSSIBLE WITH ANY OF THE STRONGER STORMS...AND A FEW MAY PRODUCE BRIEFLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY INSTANCES OF FLOODED ROADWAYS...AS WELL AS RAINFALL AMOUNTS IF AVAILABLE. TWF/RAS
In the hours before
Special weather statement, Aug 4, 12:34 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1234 PM EDT THU AUG 4 2016
INZ077-041700-
WASHINGTON-
1234 PM EDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...
AT 1232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SALEM...MOVING VERY VERY SLOWLY NORTH AT 5 TO 10 MPH. THESE WILL
PRODUCE TORRENTIAL RAINFALL WITH UP TO 1 INCH IN 30 MINUTES.
LOCATIONS IMPACTED INCLUDE...
SALEM...NEW PEKIN...CAMPBELLSBURG...HARDINSBURG...LIVONIA...
SALTILLO...FREDERICKSBURG...PLATTSBURG...KOSSUTH AND HITCHCOCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3876 8603 3877 8602 3876 8601 3876 8599
3875 8598 3876 8596 3875 8595 3876 8594
3875 8592 3875 8590 3846 8599 3842 8623
3842 8630 3873 8631 3874 8629 3877 8628
3878 8618 3876 8613 3878 8609
TIME...MOT...LOC 1632Z 235DEG 20KT 3857 8614
JDGSpecial weather statement, Aug 4, 1:05 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT THU AUG 4 2016
INZ084-089-KYZ025-041730-
CRAWFORD-PERRY-MEADE-
105 PM EDT THU AUG 4 2016
...A STRONG THUNDERSTORM WILL AFFECT PERRY...SOUTH CENTRAL CRAWFORD
AND NORTHWESTERN MEADE COUNTIES...
AT 105 PM EDT/1205 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 9
MILES NORTHEAST OF TELL CITY. THE STORM IS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
TELL CITY...MOUNT PLEASANT...LEOPOLD...TROY...ALTON...CELINA...
SULPHUR...LILLY DALE...ORIOLE AND BANDON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3802 8680 3800 8677 3803 8678 3803 8677
3804 8679 3806 8677 3808 8678 3810 8677
3812 8679 3825 8678 3825 8648 3806 8632
3802 8646 3805 8649 3805 8651 3804 8652
3801 8653 3795 8678 3799 8680
TIME...MOT...LOC 1705Z 240DEG 0KT 3807 8667
JDGSpecial weather statement, Aug 4, 1:09 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1209 PM CDT THU AUG 4 2016 KYZ061-071-073-041745- BUTLER-WARREN-ALLEN- 1209 PM CDT THU AUG 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT WARREN...SOUTHERN BUTLER AND NORTHWESTERN ALLEN COUNTIES... AT 1208 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT VICTOR... MOVING EAST AT 15 MPH. VERY HEAVY RAIN WILL OCCUR WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BOWLING GREEN...MORGANTOWN...PLUM SPRINGS...CRESTMOOR... MOUNT VICTOR...DELAFIELD...MEMPHIS JUNCTION...SMITHS GROVE... OAKLAND AND WOODBURY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3715 8691 3726 8668 3701 8614 3676 8629 TIME...MOT...LOC 1708Z 277DEG 41KT 3698 8635 JDG
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:34 PM EDT | Special Weather Statement | LMK | Washington | 26 min |
| Aug 4, 12:56 PM EDT | Areal Flood Advisory | LMK | Washington | 3 hr |
| Aug 4, 1:05 PM EDT | Special Weather Statement | LMK | Perry | 25 min |
| Aug 4, 2:08 PM EDT | Special Weather Statement | LMK | Crawford, Orange | 37 min |
| Aug 4, 2:27 PM EDT | Special Weather Statement | LMK | Harrison | 33 min |
| Aug 4, 2:34 PM EDT | Areal Flood Advisory | LMK | Harrison | 116 min |
Nearby
Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.